Alert archive / Missouri / Special Weather Statements in 2021

Special Weather Statement, NWS Springfield, MO

July 10, 2021Oregon County, Missouri

NWS Springfield, MO issued this special weather statement at Jul 10, 2021, 3:45 AM CDT for Oregon County, Missouri. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2021, 3:45 AM CDT (08:45 UTC)
Expired
Jul 10, 2021, 4:15 AM CDT
In force
30 min
Issued by
NWS Springfield, MO

County Oregon County, MO

The radar

The Springfield radar (KSGF), 189 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.8 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2021-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2520 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2021-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2520 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1344 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

432 
WWUS83 KSGF 100845
SPSSGF

Special Weather Statement
National Weather Service Springfield MO
345 AM CDT Sat Jul 10 2021
 
MOZ098-106-100915-
Oregon MO-Shannon MO-
345 AM CDT Sat Jul 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SHANNON AND NORTH
CENTRAL OREGON COUNTIES UNTIL 415 AM CDT...

At 345 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Winona, or 18 miles east of Mountain View, moving
east at 25 mph.

Penny size hail and wind gusts in excess of 40 mph will be possible 
with this storm.

This storm will remain over mainly rural areas of south central
Shannon and north central Oregon Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3683 9123 3687 9146 3696 9143 3697 9122
TIME...MOT...LOC 0845Z 275DEG 21KT 3691 9139 

$$

Rothstein

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this special weather statement went out at Jul 10, 3:15 AM CDT, 30 minutes earlier.

Area forecast discussion, Jul 10, 3:15 AM CDT, 30 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
315 AM CDT Sat Jul 10 2021

Key Messages:
1. Complex forecast today with both severe weather and flooding possible.
2. Wet and much cooler weather for Sunday into Monday
3. Warming back up for mid week, with more rain chances

.SHORT TERM...(Today and tonight)
Issued at 227 AM CDT Sat Jul 10 2021

A very complex and somewhat lower confidence forecast today into
tonight, mainly regarding the severe weather and flooding details.
Confidence is high though that we will see precip.

Early this morning the area had MCS's to the northwest and east of
the area. A large MCS across northeast Kansas into northwest
Missouri was aided by incoming shortwave energy and a low level
jet. An additional MCS was located across southeastern Missouri.
While high res models have done ok with the eastern MCS, they are
doing poorly with the western MCS. The eastern MCS has produced a
western moving outflow boundary, which was roughly from near
Warsaw to Lebanon to Salem. While ample instability was present
across the area, there is capping aloft.

High res models continue to weaken the MCS to the northwest of the
area early this morning as it moves into our area. Given the
capping aloft, think this is plausible however do think it will
stay strong enough for at least some severe potential across the
far northwest and northern CWA this morning (4am-9am ish). Mainly
along and north of Highway 54. Damaging winds would be the main
threat. Not seeing a widespread severe threat at this point but
will continue to monitor the latest trends.

Otherwise it has remained very mild across the area with temps in
the middle to upper 70s across the large part of the area. As we
head through the morning, we will need to see what happens with
the MCS north of our area, if it indeed weakens then we will be
left with at least one outflow boundary along with a large cirrus
cloud shield, which would likely keep any precip isolated to
scattered and a slower temp rise.

00z HREF guidance is in decent agreement that by afternoon, we
could see stronger destabilization, especially across the
southwest half of the area. A 50kt 500mb jet noses into the
western part of the area by mid to late afternoon, with a surface
front moving into the northwest part of the CWA near that time
also. There could also be other remnant outflow boundaries
around to focus precip. RAP and NAM develop between 2000-3000ML
CAPE with about 40-50kts of 0-6km shear across the area.
Therefore ingredients are there for severe thunderstorms, however the
question is exactly where and when will the most intense storms be.

00Z HREF guidance has strong support for severe storms to develop
from west central Missouri, back into southeast Kansas and
northeast Oklahoma as early as mid afternoon, and then move east
southeast through southern Missouri through the evening. This is
in response to that incoming mid level jet providing lift for
storms to break the cap along the front. Damaging winds to 70 mph
would be the primary threat, however can not rule out a few
storms with large hail to the size of golf balls. Forecast
soundings generally show southwest surface winds, which should
keep the tornado threat pretty low, however will need to monitor
for any local boundary interactions. This is all supported by the
latest Enhanced risk by SPC.

While storm motions will be fairly quick, PW values will be near
1.8 in, therefore high rainfall rates could lead to some
localized flash flooding. Not seeing a signal for widespread flash
flooding at this time and will continue to hold off on any Watch
unless a stronger signal develops. WPC precip guidance continues
to show a widespread 1-3 inches across a large part of the area
through tonight. Frequent cloud to ground lightning will
definitely be a threat therefore those with outdoor plans today
and tonight will want to pay attention and move indoors as storms
approach.

Again, stay up on the forecast today as there could be some severe
weather as early as this morning, with a lull during the day and
more stronger storms by mid to late afternoon. This is an
unusually strong/deep upper level system moving in, therefore
models will likely struggle to resolve all the features correctly.

.LONG TERM...(Sunday through Friday)
Issued at 227 AM CDT Sat Jul 10 2021

The upper level low will be overhead for Sunday, and we are
expecting mostly cloudy conditions with at least scattered showers
for most of the day, especially the afternoon and evening. There
will likely be enough instability for a few storms however no
severe weather is expected at this time. High temperatures in the
70s are likely across most of the area, with the exception of far
southern Missouri. This is at least 10 degrees below average for
the time of year. The upper low moves very little on Monday with a
near repeat expected, however not expecting as much precip with
temps a few degrees warmer, however still below average.

The low gets pushed off to the northeast on Tuesday with the area
warming up for mid week. NBM showing a decent spread in potential
highs, either in the middle 80s to low 90s. This appears to be
due to the potential for disturbances to move in from the west.
Therefore the potential exists for unsettled weather for mid to
late week however confidence is low at this time.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1137 PM CDT Fri Jul 9 2021

For the 06z TAFS...Ongoing convective complex to the northeast of
the CWA should remain northeast of the forecast terminals. Another
complex of storms northwest of the area in Nebraska and Kansas may
push into the western CWA and possibly affect the JLN area by mid
morning. Additional convection will likely fire up along a
front/outflow boundary during the late afternoon and into the
evening hours which will bring flight conditions into IFR most
likely. Some low level wind shear at JLN expected overnight and
southerly wind gusts up to 25 kts on Saturday at the 3 TAF sites.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...Lindenberg
Hazardous weather outlook, Jul 9, 8:56 PM CDT, 6 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
856 PM CDT Fri Jul 9 2021

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-110200-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
856 PM CDT Fri Jul 9 2021

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Limited lightning risk.

DISCUSSION...

Isolated showers and thunderstorms will be possible through the
rest of the evening across the eastern ozarks, mainly along and
east of Highway 63. These storms may produce brief gusty winds,
small hail and locally heavy rainfall.

Overnight, widespread showers and thunderstorms will move into
northern Missouri. These thunderstorms may spread south into areas
along and north of a Warsaw to Salem line by sunrise Saturday.
Large hail, damaging winds and localized flooding are the main
potential hazards. Most locations south of Highway 54 will likely
remain dry.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

An unseasonably strong storm system will approach the region on
Saturday. Widespread showers and thunderstorms will occur at
times, especially during the late afternoon and evening hours.
Some of the most intense storms could produce large hail,
damaging wind gusts and tornadoes. High rainfall rates could lead
to localized flash flooding. Frequent cloud to ground lightning
is likely.

Isolated thunderstorms will be possible on a daily basis through
early next week.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed later today or tonight for
portions of central Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Ungar

In the hours before

Special weather statement, Jul 10, 3:45 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Springfield MO
345 AM CDT Sat Jul 10 2021

MOZ098-106-100915-
Oregon MO-Shannon MO-
345 AM CDT Sat Jul 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SHANNON AND NORTH
CENTRAL OREGON COUNTIES UNTIL 415 AM CDT...

At 345 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Winona, or 18 miles east of Mountain View, moving
east at 25 mph.

Penny size hail and wind gusts in excess of 40 mph will be possible
with this storm.

This storm will remain over mainly rural areas of south central
Shannon and north central Oregon Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3683 9123 3687 9146 3696 9143 3697 9122
TIME...MOT...LOC 0845Z 275DEG 21KT 3691 9139

Rothstein

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:16 PM CDTSevere Thunderstorm WarningSGFHowell, Texas42 min
Jul 9, 7:29 PM CDTAreal Flood AdvisorySGFDouglas, Howell, Shannon, Texas5 hr
Jul 9, 7:54 PM CDTFlash Flood WarningSGFHowell3 hr
Jul 9, 7:56 PM CDTSpecial Weather StatementSGFHowell49 min
Jul 9, 8:09 PM CDTSpecial Weather StatementSGFHowell51 min
Jul 9, 8:15 PM CDTSevere Thunderstorm WarningSGFHowell28 min
Jul 10, 8:53 AM CDTSpecial Weather StatementSGFVernon52 min
Jul 10, 11:51 AM CDTSpecial Weather StatementSGFWebster39 min
Jul 10, 12:03 PM CDTSevere Thunderstorm WarningSGFWebster, Wright41 min
Jul 10, 12:35 PM CDTSpecial Weather StatementSGFTexas40 min
Jul 10, 1:03 PM CDTSpecial Weather StatementSGFShannon57 min
Jul 10, 1:22 PM CDTSpecial Weather StatementSGFHowell53 min
Jul 10, 3:31 PM CDTSpecial Weather StatementSGFBenton, Camden, Hickory44 min
Jul 10, 3:56 PM CDTFlash Flood WarningSGFBenton, Camden, Hickory, St. Clair6 hr
Jul 10, 4:09 PM CDTRiver Flood WarningSGFSt. Clair6 days
Jul 10, 6:55 PM CDTSpecial Weather StatementSGFJasper50 min
Jul 10, 5:45 PM CDTSpecial Weather StatementSGFCherokee60 min

Nearby

Special Weather Statements in Missouri, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.